HIV Test / HIV Medication
May 7, 2010
My partner, we have been together over a year, is HIV positive. I had symptoms back in february which seemed like seroconversion, and an ora quick came back positive in February as well. After that, I performed high risk sexual activity (bottoming with exchange of my partners seamen across my rectal soft tissue). Immediately after, I started taking some of his HIV medication to act like a post prophylaxis treatment (I have been doing this for a week.) I went to an HIV specialist (about 3 days after the exchange of my partners seamen across my rectal soft tissue) and she ran the Western Blot and checked the Viral Load and it both came back negative to my surprise. I figured because of the ora quick coming back positive back in February I was positive, but these test show other. My question is: 1. Is it too early from the time that the exchange of my partners seamen across my rectal soft tissue occurred for it to accurately show up in the tests? 2. Would taking his HIV medication to act as a post prophylaxis treatment (even though it was for only three days before the blood was drawn for the lab work) skew the test results? 3. Is it safe to just discontinue the use of the HIV medication i took acting as a post prophylaxis, or should I continue to for a certian amount of time.
I did not inform the doctor that I started taking his HIV medication (Atripla) as a post prophylaxis.
Thanks for your help!
Response from Dr. Frascino
It's essentially impossible to sort out exactly what's going on with you because (1) you've made inappropriate assumptions about your HIV status based on incomplete testing; (2) you choose to have unsafe sex with your positively charged partner; and (3) you withheld information from the doctor who was trying to evaluate your status. That's three unwise decisions in a row!!!
1. A positive OraQuick (or any other screening HIV-antibody test) requires a follow-up confirmatory and more specific test, such as the Western Blot, before someone can be diagnosed HIV positive. It is indeed possible your initial OraQuick test result was a "false positive."
2. Unsafe sex is always risky business, even if both you and your partner are virally enhanced due to the risk of HIV super-infection or acquisition of other STDs.
3. By not being completely honest with your HIV doctor, you confused the situation. Chances are if she knew you were taking your partner's Atripla, she would not have ordered an HIV RNA viral load test for diagnostic purposes. If you were HIV positive, it's possible the Atripla could drive the viral load down to undetectable levels. This would be a "false negative" result if the viral load test was being used to diagnose the HIV infection.
I'm assuming the specialist ordered only a Western Blot because you had a previous positive OraQuick and she was attempting to confirm the diagnosis. It would have been better if she had repeated the screening test (OraQuick or ELISA) and then did the Western Blot if the screening test was again positive.
So what to do now?! I'd recommend you go back to see the HIV specialist and this time provide her with all the information. If indeed it appears you were HIV negative at the time of your unsafe sexual shenanigans and if you took your first dose of Atripla as PEP within 72 hours, she may decide to continue you on PEP for a full 28-day course. You would then need follow-up HIV testing at six weeks, three months and six months from the date of exposure.
It's still possible this could all work out well for you, but I urge you to get with the program! Work cooperative and honestly with your HIV doc, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Stiff Neck And Fatigue Burning Eyes Symptoms Of Aids?
- Can You Get Hiv If A Nurse Does Not Use Gloves When She Takes Your Blood?
- I Just Got Treated For Chlamydia Can I Have Hiv
- Can You Get Hepatitis B From Sharing A Drink With Someone?
- Can You Detect Hiv The Next Day After Infected?
- What Dose Of Neurontin For Peripheral Neuropathy?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.